Modelling insurance losses using contaminated generalised beta type-II distribution. (English) Zbl 1390.62204

Summary: The four-parameter distribution family, the generalised beta type-II (GB2), also known as the transformed beta distribution, has been proposed for modelling insurance losses. As special cases, this family nests many distributions with light and heavy tails, including the lognormal, gamma, Weibull, Burr and generalised gamma distributions. This paper extends the GB2 family to the contaminated GB2 family, which offers many flexible features, including bimodality and a wide range of skewness and kurtosis. Properties of the contaminated distribution are derived and evaluated in a simulation study and the suitability of the contaminated GB2 distribution for actuarial purposes is demonstrated through two real loss data sets. Analysis of tail quantiles for the data suggests large differences in extreme quantile estimates for different loss distribution assumptions, showing that the selection of appropriate distributions has a significant impact for insurance companies.


62P05 Applications of statistics to actuarial sciences and financial mathematics
62E15 Exact distribution theory in statistics
91B30 Risk theory, insurance (MSC2010)


Full Text: DOI


[1] Aiuppa, T. A., Evaluation of Peason curves as an approximation of the maximum probable annual aggregate loss, Journal of Risk and Insurance, 55, 425-441, (1988)
[2] Artzner, P.; Delbaen, F.; Eber, J. M.; Heath, D., Coherent measures of risk, Mathematical Finance, 9, 203-228, (1999) · Zbl 0980.91042
[3] Berger, J., The case for objective Bayesian analysis,, Bayesian Analysis, 1, 385-402, (2006) · Zbl 1331.62042
[4] Brazauskas, V.; Kleefeld, A., Folded and log-folded-t distributions as models for insurance loss data, Scandinavian Actuarial Journal, 2011, 59-74, (2011) · Zbl 1277.62248
[5] Chan, J. S.K.; Choy, S. T.B.; Makov, U. E., Robust Baysian analysis of loss reserves data using the generalized-t distribtuion, ASTIN Bulletin, 38, 207-230, (2008)
[6] Chan, J. S.K.; Kuk, A. Y.C.; Bell, J.; Mcgilchrist, C., The analysis of methadone clinic data using marginal and conditional logistic models with mixture or random effects, The Australian and New Zealand Journal of Statistics, 40, 1-10, (1998) · Zbl 0952.62094
[7] Ciumara, R., An actuarial model based on the composite Weibull-Pareto distribution, Mathematical Report-Bucharest, 8, 401-414, (2006) · Zbl 1120.62332
[8] Cooray, K., The Weibull-Pareto composite family with applications to the analysis of unimodal failure rate data, Communications in Statistics-Theory and Methods, 38, 1901-1915, (2009) · Zbl 1167.62021
[9] Cooray, K.; Ananda, M. M., Modeling actuarial data with a composite lognormal-Pareto model, Scandinavian Actuarial Journal, 2005, 321-334, (2005) · Zbl 1143.91027
[10] Cummins, J. D.; Freifelder, L. R., A comparative analysis of alternative maximum probable yearly aggregate loss estimates, Journal of Risk and Insurance, 45, 27-52, (1978)
[11] Cummins, J. D.; Georges, D.; Mcdonald, J. B.; Pritchett, B. M., Application of the GB2 family of distributions in modelling insurance loss processes, Insurance: Mathematics and Economics, 9, 257-272, (1990)
[12] Cummins, J. D.; Lewis, C. M.; Philips, R. D.; Froot, K., The Financing of Catastrophe Risk, Pricing excess of loss reinsurance contracts against catastrophic loss, 93-143, (1999), Chicago: University of Chicago Press, Chicago
[13] Cummins, J. D.; Mcdonald, J. B.; Craig, M., Risk loss distributions and modelling the loss reserve pay-out tail, Review of Applied Economics, 3, 1-23, (2007)
[14] Dong, A. X.; Chan, J. S.K., Bayesian analysis of loss reserving using dynamic models with generalized beta distribution, Insurance: Mathematics and Economics, 53, 355-365, (2013) · Zbl 1304.91100
[15] Dong, A. X.; Chan, J. S.K.; Peters, G. W., Risk margin quantile function via parametric and non-parametric approaches, ASTIN Bulletin, 45, 503-550, (2015) · Zbl 1390.62058
[16] Eling, M., Insurance: Mathematics and Economics, 51, 239-248, (2012)
[17] Embrechts, P.; Kluppelberg, C.; Mikosch, T., Modelling Extremal Events for Insurance and Finance, (1997), Heidelberg: Springer, Heidelberg · Zbl 0873.62116
[18] England, P. D.; Verrall, R. J., Predictive distributions of outstanding liabilities in general insurance, Annals of Actuarial Science, 1, 221-270, (2006)
[19] Frees, E. W.; Valdez, E. A., Hierarchical insurance claims modeling, Journal of the American Statistical Assoication, 103, 1457-1469, (2008) · Zbl 1286.62087
[20] Frees, E. W.; Shi, P.; Valdez, E. A., Actuarial applications of a hierarchical insurance claims model, ASTIN Bulletin, 39, 165-197, (2009)
[21] Gelman, A.; Carlin, J. B.; Stern, H. S.; Dunson, D. B.; Vehtari, A.; Rubin, D. B., Bayesian Data Analysis, (2014), Boca Raton, FL: CRC Press, Boca Raton, FL · Zbl 1279.62004
[22] Gilks, W. R.; Richardson, S.; Spiegelhalter, D. J., Markov Chain Monte Carlo in Practice, (1996), UK: Chapman and Hall, UK · Zbl 0832.00018
[23] Jorion, P., Value at Risk: The New Benchmark for Managing Financial Risk, (1997), New York: McGraw Hill, New York
[24] Kleiber, C.; Kotz, S., Statistical Size Distributions in Economics and Actuarial Sciences, (2003), Boboken, NJ: Wiley, Boboken, NJ · Zbl 1044.62014
[25] Klugman, S. A.; Panjer, H. H.; Willmot, G. E., Loss Models for Data to Decisions, (2008), Hoboken, NJ: Wiley, Hoboken, NJ · Zbl 1159.62070
[26] Landsman, Z.; Makov, U. E., Contaminated exponential dispersion loss models, North American Actuarial Journal, 7, 116-127, (2003) · Zbl 1084.62539
[27] Landsman, Z. M.; Valdez, E. A., Tail conditional expectations for exponential dispersion models, ASTIN Bulletin, 35, 189-209, (2005) · Zbl 1099.62122
[28] Mcdonald, J. B., Some generalized functions for the size distribution of income, Econometrica, 52, 647-665, (1984) · Zbl 0557.62098
[29] Mcdonald, J. B.; Butler, R. J., Some generalized mixture distributions with an application to unemployment duration, The Review of Economics and Statistics, 69, (1987)
[30] Mcdonald, J. B.; Newey, W. K., Partially adaptive estimation of regression models via the generalized t distribution, Econometric Theory, 4, 428-457, (1988)
[31] Nadarajah, S.; Bakar, S. A.A., New composite models for the Danish fire insurance data, Scandinavian Actuarial Journal, 2014, 180-187, (2014) · Zbl 1401.91177
[32] Nadarajah, S.; Bakar, S. A.A., New folded models for the log-transformed Norwegian fire claim data, Communications in Statistics-Theory and Methods, 44, 4408-4440, (2015) · Zbl 1357.62076
[33] Paulson, A. S.; Faris, N. J.; Cumins, J. D., Strategic Planning and Modeling in Property-Liability Insurance, A practical approach to measuring the distribution of total annual claims, 205-223, (1985), Norwell, MA: Kluwer Academic Publishers, Norwell, MA
[34] Ramlau-Hansen, H., A solvency study in non-life insurance. Part 1. Analysis of fire, windstorm, and glass claims, Scandinavian Actuarial Journal, 1988, 3-34, (1988)
[35] Scollnik, D. P., On composite lognormal-Pareto models, Scandinavian Actuarial Journal, 2007, 20-33, (2007) · Zbl 1146.91028
[36] Scollnik, D. P.; Sun, C., Modeling with Weibull-Pareto models, North American Actuarial Journal, 16, 260-272, (2012) · Zbl 1291.62186
[37] Smith, A. F.M.; Roberts, G. O., Bayesian computation via the Gibbs sampler and related Markov chain Monte Carlo methods,, Journal of the Royal Statistical Society, Series B, 55, 3-23, (1993) · Zbl 0779.62030
[38] Spiegelhalter, D.; Best, N. G.; Carlin, B. P.; Van Der Linde, A., Bayesian measures of model complexity and fit, Journal of the Royal Statistical Society, 64, 583-639, (2002) · Zbl 1067.62010
[39] Taylor, G. C., Loss Reserving: An Actuarial Perspective, (2000), Boston: Kluwer Academic Publishers, Boston
[40] Tukey, J. W.; Olkin, J.; Hoeffding, W.; Ghurye, S.; Madow, W.; Mann, H., Contributions to Probability and Statistics, A survey of sampling from contaminated distributions, 448-485, (1960), Stanford, CA: Stanford University Press, Stanford, CA
[41] Venter, G. C., Transformed beta and gamma functions and aggregate losses, (1983), Recording and Statistical Corporation: Recording and Statistical Corporation, Boston, MA
[42] Yang, X.; Frees, E. W.; Zhang, Z., A generalized beta copula with applications in modeling mulitivariate long-tailed data, Insurance: Mathematics and Economics, 49, 265-284, (2011) · Zbl 1218.62049
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.